Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 186, NWS Springfield, MO

November 5, 2008Vernon County, Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Nov 5, 2008, 10:13 PM CST for Vernon County, Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2008, 10:13 PM CST (04:13 UTC)
Expired
Nov 6, 2008, 4:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Vernon County, MO

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 060413
FFWSGF
KSC011-021-037-MOC217-061000-
/O.NEW.KSGF.FF.W.0186.081106T0413Z-081106T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 400 AM CST.

* AT 1010 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING REPEATEDLY 
  ACROSS THE WARNED AREA. RADAR ESTIMATES INDICATE THAT ONE AND A 
  HALF TO TWO AND A HALF INCHES OF RAIN HAS ALREADY FALLEN...WITH AN 
  ADDITIONAL ONE TO TWO INCHES OF RAIN EXPECTED THROUGH 1 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  ARMA...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...
  FRONTENAC...GIRARD...PITTSBURG...WEIR...ARCADIA...HEPLER...
  MCCUNE...MULBERRY AND REDFIELD. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3782 9507 3802 9459 3804 9410 3765 9462
      3722 9463 3707 9480 3701 9506

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 060958
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 AM CST THU NOV 6 2008

KSC011-021-037-MOC217-061009-
/O.EXP.KSGF.FF.W.0186.000000T0000Z-081106T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-VERNON MO-
358 AM CST THU NOV 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CST FOR BOURBON...
CHEROKEE...CRAWFORD AND NORTHWESTERN VERNON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3782 9507 3802 9459 3804 9410 3765 9462
      3722 9463 3707 9480 3701 9506

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 7:30 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 5, 7:30 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CST WED NOV 5 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE THREAT FOR DISCRETE SUPERCELLS AND TORNADOES IS DIMINISHING
SOMEWHAT ACROSS FAR SOUTHEAST KANSAS AND WESTERN MISSOURI. LATEST
OBJECTIVE ANALYSIS INDICATES THAT INSTABILITY REMAINS RATHER
LIMITED ALONG AND WEST OF HIGHWAY 71. THE 00Z KSGF SOUNDING
INDICATES VERY LIMITED INSTABILITY...ALTHOUGH MID LEVEL LAPSE
RATES ARE RATHER STEEP. ON THE OTHER HAND...LOW LEVEL WIND SHEAR
IS VERY IMPRESSIVE WITH 0 TO 1 KM HELICITIES AROUND OR GREATER
THAN 400 M2/S2. THINKING IS THAT INSTABILITY REMAINED JUST A TOUCH
ON THE LOW SIDE FOR STORMS TO REMAIN DISCRETE. INTERESTINGLY...THE
STORMS ACROSS CENTRAL AND SOUTHERN OKLAHOMA HAVE BEEN ABLE TO
REMAIN MORE DISCRETE WITH MLCAPES MORE IN THE 500 TO 1000 J/KG
RANGE.

THE MAIN FOCUS FOR STORMS WILL BE ALONG A PRE FRONTAL TROUGH
CURRENTLY ANALYZED FROM NEAR CHANUTE KANSAS DOWN TOWARDS ADA
OKLAHOMA. HOWEVER...ANOTHER AREA OF CONVERGENCE CONTINUES IN THE
LOW LEVELS ALONG THE HIGHWAY 71 CORRIDOR...WITH RADAR ECHOES
RECENTLY INCREASING IN THIS AREA. LATEST INDICATIONS ARE THAT LINE
SEGMENTS WILL BE THE MAIN STORM MODE FOR THE REST OF THE EVENING
AS THESE STORMS PUSH INTO EXTREME SOUTHEAST KANSAS AND WESTERN
MISSOURI. GIVEN SUCH STRONG LOW LEVEL WIND SHEAR...EMBEDDED
SUPERCELL STRUCTURES REMAIN POSSIBLE. THUS...DAMAGING STRAIGHT
LINE WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES REMAIN
POSSIBLE WEST OF AN OSCEOLA TO CASSVILLE LINE. LARGE HAIL WILL
ALSO REMAIN POSSIBLE WITH ANY EMBEDDED SUPERCELLS.

THE STORMS ARE THEN EXPECTED BECOME DOMINANTLY LINEAR LATE THIS
EVENING AND ESPECIALLY OVERNIGHT AS A COLD FRONT OVERTAKES THEM.
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT AS THE STORMS
APPROACH THE HIGHWAY 65 CORRIDOR LATE TONIGHT.

SCHAUMANN

&&

.DISCUSSION...

MAIN FORECAST FOCUS WILL BE THE THREAT FOR SEVERE THUNDERSTORMS OVER
THE NEXT 12 TO 18 HOURS AS A STRONG STORM SYSTEM CROSSES THE
CENTRAL UNITED STATES. MUCH COOLER WEATHER IS THEN EXPECTED FROM THE
UPCOMING WEEKEND INTO NEXT WEEK. ANOTHER STORM SYSTEM IS EXPECTED
TO IMPACT THE AREA SOMETIME IN THE MONDAY TO WEDNESDAY TIME FRAME.

TONIGHT...STRONG UPPER LEVEL LOW PRESSURE WILL SLOWLY PUSH EAST
ACROSS THE CORN BELT. AT THE SURFACE...A COLD FRONT WILL PUSH INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI LATE TONIGHT...MAKING IT TO
THE HIGHWAY 65 CORRIDOR BY SUNRISE. STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THIS FRONT...AS WELL AS ALONG A PRE FRONTAL TROUGH
THIS EVENING AND OVERNIGHT. PLEASE REFER TO THE MESOSCALE
CONVECTIVE DISCUSSION BELOW FOR GREATER DETAIL ON THE SEVERE
WEATHER THREAT. BRISK SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT
WILL SHIFT TO THE WEST. SPEAKING OF WINDS...WE HAVE NOT MET WIND
ADVISORY CRITERIA UP TO THIS POINT. WILL LIKELY BE CANCELLING THE
WIND ADVISORY BY 4 PM.

THURSDAY...THAT FRONT WILL QUICKLY PUSH EAST OUT OF CENTRAL AND
SOUTH CENTRAL MISSOURI IN THE MORNING. THE THREAT FOR
THUNDERSTORMS WILL END ONCE THE FRONT EXITS THE AREA. WE MAY
ACTUALLY SEE A BRIEF PERIOD OF CLEARING AS A DRY SLOT WORKS INTO
THE AREA. WRAP AROUND MOISTURE MAY THEN BRING MORE CLOUDINESS INTO
THE AREA BY THE AFTERNOON...ESPECIALLY OVER CENTRAL MISSOURI.
TEMPERATURES ARE A TOUGH CALL GIVEN THE INCREASING CLOUD COVER AND
COOLING LOW LEVELS. GENERALLY SPLIT THE DIFFERENCE BETWEEN THE MAV
AND MET. THURSDAY WILL AGAIN BE WINDY AS LOW LEVEL PRESSURE
GRADIENTS REMAIN RATHER TIGHT. WINDS WILL ALSO BECOME GUSTY BY THE
AFTERNOON AS THE LOW LEVELS OF THE ATMOSPHERE EFFICIENTLY MIX OUT.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...THAT UPPER LEVEL LOW
PRESSURE WILL FINALLY BEGIN TO PUSH EAST INTO THE GREAT LAKES. ONE
MORE UPPER LEVEL WAVE WILL COME AROUND THE SOUTHERN FLANK OF THE
LOW AND DRIVE A WEAK SURFACE TROUGH ACROSS THE AREA. NOT OUT OF
THE QUESTION WE COULD SEE A LIGHT SHOWER OR TWO UP ACROSS CENTRAL
MISSOURI ON FRIDAY. TEMPERATURES WILL BE ON THE COOL SIDE AS 850
MB TEMPERATURES HOVER AT OR BELOW ZERO DEGREES CELSIUS.

UPCOMING WEEKEND...THE AREA WILL REMAIN UNDER A CYCLONIC NORTHWEST
FLOW ALOFT. MOISTURE LOOKS PRETTY LIMITED SO AM NOT EXPECTING ANY
PRECIPITATION. THE COOL TEMPERATURES WILL CONTINUE WITH HIGHS
STRUGGLING TO GET INTO THE UPPER 40S AND LOWER 50S OVER MOST AREAS.

EARLY NEXT WEEK...LONG WAVE CHARTS CONTINUE TO FAVOR DIGGING OF
ENERGY OUT OF THE PACIFIC NORTHWEST. MEDIUM RANGE MODELS CONTINUE
TO INDICATE ENERGY DIVING INTO THE FOUR CORNERS REGION AND
EVENTUALLY EJECTING OUT TOWARDS THE OZARKS. STILL NOT A REAL GOOD
SIGNAL FOR TIMING...BUT FEEL THAT SLIGHT TO LOW END CHANCE POPS
ARE WARRANTED STARTING SUNDAY NIGHT AND MONDAY. DO NOT SEE ANY BIG
WARM UPS AS LOW LEVEL TRAJECTORIES WILL LIKELY REMAIN OUT OF THE
EAST AND NORTHEAST.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...WILL CONTINUE TO CARRY WIND SHEAR AFTER 02Z AS
925 MB WINDS ARE ALREADY REACHING 40 KNOTS ON THE NEODESHA KANSAS
PROFILER. STRONG TO SEVERE STORMS ALREADY ONGOING OVER EASTERN
KANSAS/NORTHEAST OK SHOULD CONTINUE THEIR NORTHEAST
TRACK...AFFECTING THE JOPLIN AIRPORT BY 02-03Z AND THE SPRINGFIELD
AIRPORT AROUND 06Z. EXPECT IFR VISIBILITY AND MVFR CEILINGS WITH
THE STRONGEST CELLS AND WILL CARRY TEMPO GROUPS FOR A FEW HOURS
WITHIN THE 6-8 HOUR VICINITY TIME FRAME.

TOWARD THE END OF THE FORECAST...WINDS WILL SHIFT TO THE WEST.
HAVE INCLUDED GUSTS OVER 20 MPH.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 5, 6:58 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CST WED NOV 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
658 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

  SEVERE STORMS PRODUCING...DAMAGING WINDS TO 70 MPH. HAIL TO THE
  SIZE OF QUARTERS. ISOLATED TORNADOES.

AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE STORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS
  AND WESTERN MISSOURI BY MID TO LATE EVENING. THIS ACTIVITY WILL
  SPREAD EASTWARD TOWARDS THE HIGHWAY 65 CORRIDOR LATE THIS
  EVENING AND ESPECIALLY OVERNIGHT.

DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH EAST
  ACROSS SOUTHEAST KANSAS AND INTO WESTERN MISSOURI THIS EVENING.
  MARGINAL INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT THE
  THREAT FOR DAMAGING STRAIGHT LINE WINDS TO 70 MPH WITH THESE
  STORMS. HAIL TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE. THE
  THREAT FOR TORNADOES HAS DIMINISHED SOMEWHAT...BUT ISOLATED
  TORNADOES REMAIN POSSIBLE GIVEN THE STRONG LOW LEVEL WIND
  SHEAR...MAINLY WEST OF AN OSCEOLA TO CASSVILLE LINE.

  BY LATE THIS EVENING AND ESPECIALLY OVERNIGHT...A COLD FRONT
  WILL OVERTAKE THESE STORMS. A SOLID LINE OF STORMS IS EXPECTED
  TO ACCOMPANY THIS FRONT...WITH THE LEADING EDGE OF THE STORMS
  REACHING THE HIGHWAY 65 CORRIDOR LATE TONIGHT. ALTHOUGH THE
  STORMS WILL BEGIN TO WEAKEN LATE TONIGHT...DAMAGING STRAIGHT
  LINE WINDS WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE ONGOING AFTER SUNRISE THURSDAY MORNING
  ACROSS THE EASTERN OZARKS...WHICH WILL QUICKLY EXIT TO THE EAST
  BY THE LATE MORNING HOURS. STRONG THUNDERSTORMS WITH WIND GUSTS
  TO 40 MPH ARE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED AT THIS
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING WEST OF AN
  OSCEOLA TO CASSVILLE LINE. SPOTTER ACTIVATION WILL BE POSSIBLE
  EAST OF THIS LINE AFTER MIDNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 11:07 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper, Newton38 min
Nov 5, 11:42 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon48 min
Nov 5, 11:56 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton49 min
Nov 6, 12:14 AM CSTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair46 min
Nov 6, 12:19 AM CSTTornado WarningSGFMcDonald26 min
Nov 6, 12:23 AM CSTSevere Thunderstorm WarningSGFDade, Lawrence67 min
Nov 6, 12:26 AM CSTTornado WarningSGFBarry, Newton49 min
Nov 6, 12:50 AM CSTTornado WarningSGFLawrence42 min
Nov 6, 1:04 AM CSTSevere Thunderstorm WarningSGFChristian, Greene71 min
Nov 6, 1:14 AM CSTSevere Thunderstorm WarningSGFBarry48 min
Nov 6, 1:20 AM CSTTornado WarningSGFBarry42 min
Nov 6, 1:39 AM CSTSevere Thunderstorm WarningSGFChristian, Stone66 min
Nov 6, 1:45 AM CSTTornado WarningSGFStone45 min
Nov 6, 1:58 AM CSTSevere Thunderstorm WarningSGFWebster47 min
Nov 6, 2:10 AM CSTSevere Thunderstorm WarningSGFTaney65 min
Nov 6, 2:21 AM CSTTornado WarningSGFChristian54 min
Nov 6, 2:44 AM CSTSevere Thunderstorm WarningSGFWebster, Wright48 min
Nov 6, 2:47 AM CSTSevere Thunderstorm WarningSGFDouglas58 min
Nov 6, 2:24 PM CSTRiver Flood WarningSGFVernon47 hr

Nearby

Flash Flood Warnings in Kansas, 2008Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.